Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 209, NWS Wichita, KS

August 16, 2018Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 6:44 PM CDT for Chase County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 6:44 PM CDT (23:44 UTC)
Expired
Aug 16, 2018, 7:19 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Chase County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS53 KICT 162344
SVRICT
KSC017-170045-
/O.NEW.KICT.SV.W.0209.180816T2344Z-180817T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
644 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chase County in east central Kansas...

* Until 745 PM CDT.

* At 643 PM CDT, a severe thunderstorm was located 6 miles north of
  Strong City, moving east at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Cottonwood Falls, Strong City, Saffordville, Tallgrass Prairie and
  Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3831 9635 3839 9664 3852 9662 3852 9635
TIME...MOT...LOC 2343Z 276DEG 16KT 3849 9651 

HAIL...1.75IN
WIND...60MPH
 
$$

KLEINSASSER
2 follow-up statements
976 
WWUS53 KICT 162350
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
650 PM CDT THU AUG 16 2018

KSC017-170045-
/O.CON.KICT.SV.W.0209.000000T0000Z-180817T0045Z/
Chase KS-
650 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN CHASE COUNTY...

At 649 PM CDT, a severe thunderstorm was located 7 miles southwest 
of Dunlap, or 7 miles northeast of Strong City, moving east at 20 
mph. Another severe storm was located just east of Saffordville.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Saffordville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 9635 3847 9655 3852 9662 3852 9635
TIME...MOT...LOC 2349Z 275DEG 17KT 3849 9645 

HAIL...1.25IN
WIND...60MPH
 
$$

KLEINSASSER
134 
WWUS53 KICT 170019
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
719 PM CDT THU AUG 16 2018

KSC017-170029-
/O.CAN.KICT.SV.W.0209.000000T0000Z-180817T0045Z/
Chase KS-
719 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHASE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3831 9635 3847 9655 3852 9662 3852 9635
TIME...MOT...LOC 0018Z 276DEG 16KT 3848 9628 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:43 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 16, 6:43 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Thu Aug 16 2018

Storm chances are expected to increase across the region this
afternoon and evening, persisting through tonight. One area of
focus will be across portions of southern/southeast Kansas, on the
northern fringe of a convectively-induced mid-level impulse (MCV)
moving east/southeast across Oklahoma. Another area of focus will
be across portions of central and east-central Kansas in the
vicinity of a stalled frontal boundary.

Current thinking is thunderstorm chances associated with the OK
MCV will impact southern/southeast Kansas now through about 8 PM,
with chances increasing across central/east-central Kansas toward
6-7 PM and persist into the overnight hours in vicinity of the
frontal boundary. The highest storm coverage will probably be
along/south of I-70, and along/east of I-135, amidst slightly
cooler mid-level temperatures and better upper forcing. Storm
coverage should be more on the isolated side generally west of
I-135. Ample instability, steep mid-level lapse rates, and
unseasonably strong deep layer shear will support a handful of
strong to severe storms, capable of large hail and damaging winds.
Additionally, rich low-level moisture and associated above normal
precipitable water values will support pockets of very heavy rain
and flooding.

Other than a few lingering showers/storms far southeast Kansas
Friday morning, building large-scale subsidence and low-level high
pressure will support quiet weather through Saturday, with
seasonable temperatures.

.LONG TERM...(Saturday Night through Thursday)
Issued at 203 PM CDT Thu Aug 16 2018

Model consensus continues to support increasing chances for
widespread showers/thunderstorms Saturday night through Sunday
night or early Monday, as another unseasonably strong upper low,
currently just off the Pacific Northwest Coast, moves slowly over
Mid-America. While a handful of strong to marginally severe storms
cannot be ruled out during this time frame, thinking the greatest
threat will be locally heavy rainfall given the above normal
precipitable water values, relatively poor mid-level lapse rates,
and the slow-moving nature of the upper low.

Behind this system, Monday-Wednesday look to bring a little taste
of fall, as an upper impulse diving southeast across the Midwest
allows relatively cool Canadian air to filter south into the
region. High temperatures look to be in the low 80s for many
areas, with overnight lows in the 50s-low 60s. A gradual warming
trend is expected beyond Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 637 PM CDT Thu Aug 16 2018

Primary concern this evening is ongoing TSRA. The main corridor
will be from KGBD to KCNU. Wind gusts in excess of 55kt and large
hail will be possible with the strongest storms. Very heavy rain
will cause reductions in VIS, potentially as low IFR/MVFR. The
greatest risk of IFR/MVFR conditions will be at KCNU. TSRA should
move out by Friday morning as the cool front pushes south of the
area. This will lead to VFR conditions then. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  90  68  90 /  30  10   0   0
Hutchinson      71  88  65  89 /  50  10   0   0
Newton          71  89  66  88 /  70  10   0   0
ElDorado        71  89  66  88 /  80  20   0   0
Winfield-KWLD   71  90  67  89 /  30  20  10   0
Russell         67  88  64  88 /  40   0   0   0
Great Bend      69  88  64  89 /  30   0   0   0
Salina          70  89  66  90 /  70   0   0   0
McPherson       71  88  65  89 /  90  10   0   0
Coffeyville     72  90  68  89 /  60  30  10  10
Chanute         72  89  67  89 /  80  30  10   0
Iola            72  88  67  89 /  80  20   0   0
Parsons-KPPF    72  89  68  89 /  60  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ099-100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RM
Hazardous weather outlook, Aug 16, 3:52 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Aug 16 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorm chances will increase late this afternoon and persist
through the evening and overnight hours. The greatest coverage
should be generally along and east of I-135, with more of an
isolated threat further west. The strongest activity will be
capable of hail up to golfball size and 70 mph winds. Additionally,
pockets of very heavy rainfall are likely, which may produce areas
of flash flooding, especially across saturated areas of southeast
Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few showers or thunderstorms may linger over far southeast Kansas
early Friday morning.

Chances for showers and thunderstorms are expected to increase once
again Saturday night through Tuesday, with the highest chances
Saturday night through Sunday night. Strong to marginally severe
storms are possible, along with locally heavy rain and possible
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 16, 6:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 S LEON                37.60N 96.78W
08/16/2018  E1.75 INCH       BUTLER             KS   TRAINED SPOTTER

&&

VJP
Local storm report, Aug 16, 6:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     EUREKA                  37.82N 96.29W
08/16/2018  E70 MPH          Greenwood          KS   EMERGENCY MNGR

&&

VJP
Local storm report, Aug 16, 6:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     4 NNW LATHAM            37.59N 96.68W
08/16/2018  E60 MPH          BUTLER             KS   TRAINED SPOTTER

&&

VJP
Special weather statement, Aug 16, 6:24 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
624 PM CDT THU AUG 16 2018

KSZ050-170000-
Rice KS-
624 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Rice County in central Kansas...

* Until 700 PM CDT.

* At 622 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Alden, or 6 miles northwest of
  Sterling...moving east to southeast at 15 mph.

Pea to dime size hail...and winds to 50 mph are possible with this
storm.

* Locations impacted include...
  Lyons, Sterling, Chase and Alden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Kansas.

LAT...LON 3837 9836 3836 9804 3817 9806 3817 9814
      3818 9820 3819 9839
TIME...MOT...LOC 2323Z 280DEG 13KT 3828 9829

KLEINSASSER
Local storm report, Aug 16, 6:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     MORAN                   37.92N 95.17W
08/16/2018  E60 MPH          Allen              KS   CO-OP OBSERVER

&&

VJP
Special weather statement, Aug 16, 6:36 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
636 PM CDT THU AUG 16 2018

KSZ053-170000-
Chase KS-
636 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Chase County in east central Kansas...

* Until 700 PM CDT.

* At 633 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles north of Strong City...
  moving east at 15 mph.

Pea to dime size hail and winds to 50 mph are possible.

* Locations impacted include...
  Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3837 9635 3846 9665 3852 9665 3852 9636
TIME...MOT...LOC 2335Z 273DEG 15KT 3851 9656

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:49 PM CDTFlash Flood WatchICTLabette, Montgomery15 hr
Aug 16, 4:26 PM CDTSpecial Weather StatementICTCowley34 min
Aug 16, 4:34 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley29 min
Aug 16, 4:47 PM CDTSpecial Weather StatementICTSedgwick28 min
Aug 16, 4:48 PM CDTSpecial Weather StatementICTCowley27 min
Aug 16, 4:55 PM CDTSpecial Weather StatementICTMontgomery35 min
Aug 16, 5:02 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery43 min
Aug 16, 5:18 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery42 min
Aug 16, 5:23 PM CDTSpecial Weather StatementICTButler37 min
Aug 16, 5:42 PM CDTSpecial Weather StatementICTLabette33 min
Aug 16, 5:49 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery28 min
Aug 16, 5:53 PM CDTSevere Thunderstorm WarningICTAllen67 min
Aug 16, 6:09 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood66 min
Aug 16, 6:24 PM CDTSpecial Weather StatementICTRice36 min
Aug 16, 6:36 PM CDTSpecial Weather StatementICTChase24 min
Aug 16, 6:39 PM CDTSevere Thunderstorm WarningICTAllen, Neosho45 min
Aug 16, 6:58 PM CDTSevere Thunderstorm WarningICTButler47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.